UPDATE: FDA pulls list of area healthcare facilities that received 'suspect materials'
Oct 23, 2012 at 1:25 PM
The Food & Drug Administration has pulled a list of healthcare facilities that it said received "suspect material" from the New England Compounding Center linked to the deadly meningitis outbreak.
The FDA said the list, which included several healthcare facilities in the Tri-Cities, was incorrect.
The Tennessee Department of Health and other state health departments used the FDA list to notify healthcare facilities that they had received potentially unsafe injectable medications used in some eye and heart surgeries.
Late Monday, the Tennessee Department of Health posted an announcement on its website, identifying 74 facilities in the state that received the suspect materials, based on the FDA list.
A NET News Service article in Tuesday's edition of Johnson City Press was based on the incorrect list from the FDA. (Read Wednesday's print edition and keep visiting JohnsonCityPress.com for updates.) The article reported that several health care facilities in the Tri-Cities region were among dozens of facilities across the state that received “suspect material” from the New England Compounding Center linked to the meningitis outbreak that has sickened nearly 300 people across the country.
On Tuesday, the TDH said it was waiting to receive the corrected list from the FDA.
“If corrected information reveals facilities in Tennessee need to be notified, TDH will do so promptly,” according to a statement by the Tennessee Department of Health. “TDH believes the corrected list will identify significantly fewer Tennessee facilities affected by the recall.”
On its website, the FDA said it had found some “technical problems with the list and the data are incorrect.”
“FDA is working to correct the list and will re-post when we are sure it is accurate,” the FDA said.
The FDA said the list was based on information provided by the New England Compounding Center (NECC).
The NECC is a specialty pharmacy linked to the meningitis outbreak that has sickened nearly 300 people across the country. At least 23 people have died nationwide, including nine in Tennessee.
As of Monday afternoon, the Tennessee Department of Health knew of 69 patients in the state with meningitis, epidural abscess or posterior stroke associated with epidural steroid injections or steroid injections in a major joint using products from the New England Compounding Center.
The signs and symptoms of meningitis include fever, headache, stiff neck, nausea and vomiting, sensitivity to light, and altered mental status. Symptoms for other possible infections may include signs of sepsis and/or fever, swelling, increasing pain, redness, warmth at injection site, visual changes, pain, redness or discharge from the eye, chest pain or infection in the chest.
For more information or to ask questions about the outbreak contact the Tennessee Poison Control Center at 1-800-222-1222.
The FDA site: www.fda.gov/Drugs/DrugSafety/ucm323431.htm.